Apixaban: I know I have asked before but I am... - AF Association

AF Association
19,238 members23,302 posts

Apixaban

annemedd
annemedd

I know I have asked before but I am at my wits end. I blamed Bisoprolol for my troubles but having been off it for a while, no change , I blame apixaban.

My trouble is being woken up 4-5 times every night by bad taste and have to spit out blood stained saliva, it has been going on for nearly 3 years and boy am I tired! I am 81 now and started AF 6 ish years ago. The other ghastly thing is that during my periods of doze in between I have bad dreams almost all about dying animals, they go on and on and are brought to me as though I am reading a Kindle. Sometimes I wake in tears and resort to an earpiece and Classic FM to try and blot it out. By 3 am I have had enough.

This I have written and given to all the medical depts and shown them a photo of a tissue that I collect every night. They have tested me for everything and cannot find the answer to any of it. They have all been understanding and have put my "essay" in with my copious hospital notes, here in Bath.

I remember that some of you had nightmares too so has anyone made any progress?

Hoping for a miracle! Annemedd

9 Replies
oldestnewest

Hello annenedd

What is your dose of Apixaban? Could it be too high for you?

Has your doctor tried a different DOAC in view of your nightmares?

Hi Annenedd - so sorry to hear that you are feeling so wretched. I can only tell you that I am on Bisoprolol 5mg daily and Apixaban 5mg twice daily following insertion of pacemaker.for sick sinus syndrome 3 years ago. I have no problems with either medication except feeling tired and I do experience very weird dreams frequently. I do not experience blood stained saliva. Is there any possibility you have bitten your tongue whilst dozing and this is the cause of the saliva being stained. You do need to go back to your doctor as what you say is obviously distressing you. I am nearly 73 but try to keep busy. I do voluntary work which helps.

Hi annemed

I have been on Bisoprolol for 8 years and apixaban a year.

I am sorry to hear of your problems

Bisoprolol gives me no problems but i understand the it could aggravate low Bp, there is a lower dose (2.)

Apixaban can be supplied low dose (2.5Mg) and i understand that this is recommended for over 80s not 5Mg.

Also are you drinking enough water and keeping yourself hydrated

Just a few thoughts

Bless you

The first thing to do - if you haven’t already- would be to check if sleep disturbance of any sort is a known side effect of any of your medications. I take Sotalol and “vivid dreams” and sleep disturbance are listed as side effects, so it’s possible that the medication you are taking may be the same. I have found that I often wake up and have exerienced anxiety dreams not frequently since I strted in this medication . Of course, this might be the result of increased anxiety about having the condition rather than the m fixation itself.

There are some tips on prev noting nightmares here:

bustle.com/p/what-causes-ba...

One thing you must avoid is any sort of electronic device (including Kindles) before or during the sleep period. This is one of th basics of good sleep hygiene!

The issue of spiting our blood-stained saliva would seem to require investigation. I would ask my GP to rule out causes like acid reflux etc. and persist until he does something to identify the cause.

Typo: I meant to say I have experi need anxiety dreams fairly frequently since staring the medication.

There is much on internet about sleep quality and electronics.

This is from the sleep foundation’s website:

“Electronics, Light and the Science of Sleep

There is robust scientific data documenting the role of light in promoting wakefulness. Photoreceptors in the retina sense light and dark, signaling our brain about the status of the outside world and aligning our circadian rhythms (centered in a small region of the hypothalamus called the suprachiasmatic nucleus) to the external day-night cycle. This signaling of light and dark helps us to be alert in the morning and be able to fall asleep at the appropriate time at night. The power of light as an alerting agent is easily conceptualized when we think of the sun, but may be more difficult to appreciate when considering the light emitted from a tablet or smartphone.

Nonetheless, careful studies have shown that even our small electronic devices emit sufficient light to miscue the brain and promote wakefulness. As adults we are subject to these influences and our children are particularly susceptible.”

I'm sorry that you're having such an awful time, and that I can't offer a solution. I was only on Bisoprolol for 15 weeks and stopped taking it 8 months ago but still suffer the side effect of urticaria. The urticaria is mainly less painful and less frequent than when I was taking Bisoprolol. I always have antihistamines to hand. I am told that the urticaria will go "in time". It is a bearable side effect, though fairly rare, with an estimate that between 1 and 9 people in every 10,000 who take Bisoprolol will get urticaria. The first GP I saw had never come across that side effect

The point I'm trying to make is that your sleep problems could be a very rare side effect or something else not connected with your current medication.

Hi

Your nightmares sound horrific and they must be so distressing. Apixaban can cause insomnia and sleep disturbances both of which can increase the risk of experiencing nightmares. It also rarely can cause anxiety and depression and depression in particular can cause very dark recurring dreams. I would ask your GP for a medication review. Are you on any other medication?

Take care and I hope things go well for you

I only have paroxysmal AF so have refused to take anticoagulants as rivaroxiban gave me dreadful diarrhea and apixiban gave me bruises and the odd nose bleed. I said I might take the half dose as recommended for those who weigh under 60kg as I weigh just 2 kg over that but that was ignored s I have managed fine just taking flecainide as PIP if/when required with the odd small dose of bisoprolol.

As others have said, it seems as if your dose is too high for you. After all, drugs are only to improve your quality of life and, if the risk of stroke is fairly low (as it is in my case) it is better to be able enjoy the time one has left rather than have to put up with what you are going through-

Why not give radio 3 a try instead of Classic FM and ask for a lower dose of apixiban or ask if there are any other anticoagulants you could try.

Good Luck!

You may also like...